Kentucky, 2011

Damaging Wind in Kentucky, April 25, 2011

April 25, 2011 · NWS RLX · 1 event in 1 county or zone

An outflow boundary, from earlier convection to the east, helped trigger a few evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An outflow boundary, from earlier convection to the east, helped trigger a few evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 25, 6:21 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 25, 6:21 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
721 PM EDT MON APR 25 2011

.SYNOPSIS...
WARM AIR MASS INTO WEDNESDAY. INSTABILITY SHOWERS AND THUNDERSTORMS
MAINLY AFTERNOON AND EVENING. COLD FRONT PASSES WEDNESDAY NIGHT.
COOLER THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...MESOSCALE UPDATE...
THINGS QUIETING DOWN ACROSS THE AREA AFTER SOME CONVECTION THIS
AFTN ACROSS SE OH AND UP AND DOWN THE MTN CHAIN. A FEW WENT SVR
WITH SOME WIND DAMAGE REPORTS FROM PERRY AND IN THE MTNS. DRY
LAYER IN H85-H7 LAYER CONTRIBUTED TO WIND THREAT THIS AFTN.

OUTFLOW FROM MTN CONVECTION AND CONVECTION IN KY AND OH HAS
EFFECTIVELY SHUT DOWN MUCH OF THE STORM POTENTIAL THIS EVENING ACROSS
THE WV LOWLANDS...AND SE OH. COOL VELOCITY IMAGE AS 23Z...WITH
OUTFLOWS ABOUT TO COLLIDE JUST WEST OF CRW AND CKB. MAY SEE A SHRA
OR TRW POP UP ON THIS IN NEXT HR OR SO. ALSO CANT RULE OUT A FEW
STORMS EARLY ACROSS SOUTHERN COAL FIELDS AND SOUTHERN MTNS. WILL
BE EVALUATING FG POTENTIAL OVERNIGHT AS WINDS SLACKEN AND CLDS
DECREASE SOME. THINK GREATEST CONCENTRATION WOULD BE ACROSS MTN
RVR VALLEYS...IE TUG AND LEVISA FORK.

PREVIOUS DISCUSSION BELOW...
STILL THINKING SOME INSTABILITY SHOWERS AND THUNDERSTORMS WILL
FORM IN THE AFTERNOON HEAT. COULD FORM OVER THE SOUTHERN MOUNTAINS
FIRST...BEFORE ANY REMAINS...OR NEW DEVELOPMENT OCCURS IN OHIO AND
EASTERN KENTUCKY...AS WEAK 500 MB VORT MAX LIFTS THROUGH SE OHIO
AROUND 21Z. VERY LITTLE MID LEVEL SUPPORT FURTHER E AS 500 MB
HEIGHTS DO NOT FALL THROUGH 06Z TUESDAY.

TIMING THE HOURLY POPS VERY DIFFICULT.

COULD NOT COMPLETELY RULE OUT OUR CENTRAL WV COUNTIES...SO
INCREASED POPS FOR LATE AFTERNOON INTO THE EVENING.

DESPITE THE LOW LEVEL FLOW OVERNIGHT...MOIST LOW LEVELS COULD CAUSE
SOME FOG IN THE SHELTERED WV VALLEYS....WILL NOT INCLUDE ANY THICK
FOG YET.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
WE REMAIN IN THE WARM SECTOR FOR THE FIRST PORTION OF THIS
PERIOD...BUT EVOLUTION OF INDIVIDUAL SHORTWAVE SYSTEMS REMAINS IN
DOUBT.  FOR INSTANCE...NAM FOCUSES HEAVY RAINS ACROSS THE MOUNTAINS
TUESDAY NIGHT...AIDED A BIT BY LOW LEVEL UPSLOPE FLOW...WHILE THE
GFS/ECMWF KEEPS THE STRONGER ACTIVITY CLOSER TO STALLED OUT FRONTAL
BOUNDARY WEST OF CWA.  THIS LATTER SCENARIO SEEMS MORE REASONABLE.

HAVE EARLY LIKELY POPS ACROSS THE NORTHEAST COUNTIES WITH VORT MAX
DEPARTING OUT OF CWA...AND THEN HAVE LIKELY REDEVELOPING WEST OF THE
OHIO RIVER FOLLOWING THE GFS/ECMWF IDEA.  SEVERE CHANCES MAY LINGER
FOR AN HOUR OR TWO INTO THE EVENING...WITH DECENTLY CURVED LOW LEVEL
FLOW...BEFORE LOSS OF HEATING ENDS THE THREAT.  CANNOT GO TOTALLY
DRY AT ANY TIME...GIVEN THE MOIST AIRMASS IN PLACE AND POTENTIAL
LEFTOVER BOUNDARIES.

WEDNESDAY PRESENT MORE OF A SEVERE WEATHER THREAT DURING THE LATE
AFTERNOON AND EVENING HOURS.  POTENT SHORTWAVE WILL BE ROTATING
NORTHEAST FROM THE TENNESSEE VALLEY ACROSS THE CWA BETWEEN 00Z
THURSDAY AND 12Z THURSDAY.  THIS IS THE DISTURBANCE THAT WILL
FINALLY KICK THE PERSISTENT FRONT EAST OF THE CWA.  KEPT HIGHER POPS
WEST OF THE OHIO RIVER ONCE AGAIN DURING MOST OF WEDNESDAY IN THE
MORE PWAT-LADEN AIRMASS.  KEEP IDEA OF SWINGING CATEGORICAL POPS
ACROSS THE CWA ON WEDNESDAY NIGHT.  ALTHOUGH INSTABILITY WILL BE
DIURNALLY DECREASING DURING THE EVENING...STORMS WILL BE MOVING INTO
RELATIVELY UNTAPPED MOIST AIRMASS. PLENTY OF DYNAMICS TO SUPPORT
CONVECTION WELL INTO THE NIGHT.  60-70 KNOTS OF SOUTHERLY H850 FLOW
WILL BE PART OF DECENT WIND TURNING IN LOWER/MID LEVELS WHICH COULD
SUPPORT ROTATING STORMS.  BIGGEST THREAT WILL BE ACROSS THE WESTERN
COUNTIES WHERE CONVECTION ARRIVES FIRST.  FROPA OCCURS WEDNESDAY
NIGHT CWA WIDE.  H500 TROUGH THEN OVERSPREADS AREA WITH A COOLER
AIRMASS.  MODEST WRAPAROUND MOISTURE BEHIND THE FRONT...WILL KEEP
SOME SCATTERED SHOWERS IN THE FORECAST.

DID NOT STRAY TOO FAR FROM MAV TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
USED A BLEND OF THE ECMWF...GEFS MEAN...ECMWF...AND ECMWF MEAN FOR
THURSDAY NIGHT THROUGH SUNDAY. FOR MONDAY...ELIMINATED THE ECMWF DUE
TO IT BEING MORE OF AN OUTLIER. THIS LEADS TO A COLD WRAP AROUND
SITUATION ON FRIDAY...GIVING WAY TO HIGH PRESSURE FOR SATURDAY.
PRECIPITATION CHANCES INCREASE ON SUNDAY...WITH A COLD FRONT PUSHING
THROUGH ON MONDAY.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS THROUGH TAF PERIOD...ASIDE FROM SOME BRIEF IFR
CONDITION IN TRW THIS EVENING ACROSS SW VA AND NORTHERN MTNS. GUSTY
ERRATIC WINDS CAN BE EXPECTED IN VICINITY OF THE STORMS. SOME MTN
VALLEY FG OVERNIGHT EXTENDING INTO THE RVR VALLEYS IN EASTERN
LOWLANDS. KEPT MVFR FOR NOW ACROSS MTN TAF SITES.

ANY FG BURNS OFF QUICKLY AFTER 12Z WITH GUSTY SW WINDS TO 30KTS
DEVELOPING DURING MIXING HRS. CONVECTIVE LINE POSSIBLE ENTERING FROM
WEST AFTER 18Z. CONFIDENCE CERTAINLY NOT HIGH AT THIS RANGE TO
INCLUDE ANYTHING OTHER THAN CB IN TAFS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: EXTENT OF FG OVERNIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...
IFR POSSIBLE IN THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. STORMS BOTH
DAYS COULD BE QUITE STRONG AND GUSTY...BUT ESPECIALLY WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL/RPY
NEAR TERM...KTB/30
SHORT TERM...CL
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Apr 25, 2:30 PM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT MON APR 25 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-261930-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
330 PM EDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY. THE BIGGER THREAT WILL BE LATE WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING...WITH THE POSSIBILITY OF A SIGNIFICANT SEVERE
WEATHER OUTBREAK.

ALSO...WE WILL CONTINUE TO MONITOR RAINFALL TOTALS THROUGH
WEDNESDAY NIGHT. WITH THE GROUND STILL WET FROM PRIOR
RAINFALL...REPEATED THUNDERSTORMS OVER A SMALL AREA COULD CAUSE
HIGH WATER PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 4:32 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT MON APR 25 2011

WVZ046-252200-
POCAHONTAS WV-
532 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN POCAHONTAS COUNTY...

AT 529 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
MARLINTON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR MINNEHAHA SPRINGS AROUND 540 PM AND FROST
AROUND 600 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 7974 3835 7976 3831 7980 3827 7978
      3818 7991 3812 7993 3805 8003 3804 8014
      3814 8026 3848 7987 3838 7972 3836 7972

09
Special weather statement, Apr 25, 5:04 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
604 PM EDT MON APR 25 2011

WVZ046-252230-
POCAHONTAS WV-
604 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN POCAHONTAS COUNTY...

AT 602 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF RENICK...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HILLSBORO AROUND 610 PM...BUCKEYE AROUND 620
PM AND EDRAY AROUND 630 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3825 7981 3803 8015 3803 8021 3804 8027
      3811 8037 3814 8037 3845 8008

09
Local storm report, Apr 25, 6:23 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
723 PM EDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     2 S HACKER VALLEY       38.62N  80.38W
04/25/2011                   WEBSTER            WV   CO-OP OBSERVER

            PINE TREES FELL ON POWER LINES. THE FALLEN POWER LINES
            CAUSED TRANSFORMERS TO BLOW AND START ON FIRE. THRE ARE
            ALSO NUMEROUS 8-10 INCH DIAMETER TREE LIMBS ON ROUTE 20.

&&

EVENT NUMBER RLX1100540

JEE
Special weather statement, Apr 25, 7:06 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT MON APR 25 2011

WVZ006-008-014-015-260030-
CABELL WV-JACKSON WV-KANAWHA WV-PUTNAM WV-
806 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL...
NORTHWESTERN KANAWHA...PUTNAM AND SOUTH CENTRAL JACKSON COUNTIES...

AT 806 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
NITRO...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR TEAYS VALLEY AROUND 815 PM...WINFIELD AROUND
825 PM AND LIBERTY AROUND 830 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 29 AND 48 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 114
AND 122 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3866 8191 3868 8178 3871 8181 3873 8180
      3858 8157 3832 8189 3833 8192 3828 8197
      3832 8205 3834 8204 3837 8205 3836 8211
      3838 8215

24
Special weather statement, Apr 25, 7:37 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
837 PM EDT MON APR 25 2011

WVZ008-014-016-260115-
JACKSON WV-PUTNAM WV-ROANE WV-
837 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT JACKSON...NORTHEASTERN PUTNAM
AND NORTHWESTERN ROANE COUNTIES...

AT 833 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF WINFIELD...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR GIVEN AROUND 845 PM...FAIRPLAIN AROUND 900 PM
AND LEROY AROUND 915 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
127 AND 139 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3887 8142 3856 8179 3861 8188 3867 8183
      3868 8178 3871 8181 3898 8164

30
Local storm report, Apr 25, 8:24 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
924 PM EDT MON APR 25 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             RIPLEY                  38.81N 81.69W
04/25/2011  U0.25 INCH       JACKSON            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            834 PM 04/25/2011 AND 849 PM 04/25/2011

&&

NNNN

The radar

The Charleston,WV radar (KRLX), 80 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
April 25, 9:15 PM EST
Where
Lawrence County, Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.120, -82.600

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288885.